Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 20, NWS New York, NY

June 30, 2017Orange County, Putnam County, New York

NWS New York, NY issued this severe thunderstorm warning at Jun 30, 2017, 5:05 PM EDT for Orange County, Putnam County, New York. It was in force for 40 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2017, 5:05 PM EDT (21:05 UTC)
Expired
Jun 30, 2017, 5:45 PM EDT
In force
40 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Orange County, NY, Putnam County, NY

The radar

The Brookhaven radar (KOKX), 116 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:25 PM EDTTSTM WND DMGVails Gate, NYROUTE 32 CLOSED DUE TO TREE DOWN ON VEHICLE SOUTH OF 5 CORNERS FROM DETOUR ORES MILLS ROAD TO JACKSON AVENUE TO ROUTE 94
Jun 30, 5:35 PM EDTTSTM WND DMGNew Windsor, NYNUMEROUS TREES AND WIRES DOWN ACROSS TOWN
Jun 30, 5:38 PM EDTTSTM WND DMGCornwall-On-Hudson, NYWIRES DOWN AND BURNING AT 50 SHORE ROAD
Jun 30, 5:40 PM EDTTSTM WND DMGFirthcliffe Heights, NYTREE INTO HOUSE ON SOUTH JACQUELINE STREET.
Jun 30, 5:40 PM EDTTSTM WND DMGNew Windsor, NYTREE SPLIT WITH LARGE BRANCHES DOWN AT 1 BRIARCLIFF PLACE
Jun 30, 5:40 PM EDTTSTM WND DMGNew Windsor, NYTREE AND WIRES DOWN WITH WIRES ON FIRE ON ROUTE 32 NEAR ADMORE STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

918 
WUUS51 KOKX 302105
SVROKX
NYC071-079-302145-
/O.NEW.KOKX.SV.W.0020.170630T2105Z-170630T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
505 PM EDT FRI JUN 30 2017

The National Weather Service in Upton NY has issued a

* Severe Thunderstorm Warning for...
  Northeastern Orange County in southeastern New York...
  Western Putnam County in southeastern New York...

* Until 545 PM EDT

* At 504 PM EDT, a severe thunderstorm was located near Goshen,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Montgomery around 510 PM EDT. 
  West Point and New Windsor around 530 PM EDT. 
  Newburgh around 535 PM EDT. 
  Cold Spring around 540 PM EDT. 
  Fahnestock State Park around 545 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4154 7399 4151 7400 4146 7400 4144 7398
      4149 7393 4151 7373 4135 7373 4133 7385
      4135 7435 4153 7435 4156 7397
TIME...MOT...LOC 2104Z 266DEG 27KT 4144 7429 

HAIL...1.00IN
WIND...60MPH
 
$$

PW
2 follow-up statements
062 
WWUS51 KOKX 302124
SVSOKX

Severe Weather Statement
National Weather Service New York NY
524 PM EDT FRI JUN 30 2017

NYC071-079-302145-
/O.CON.KOKX.SV.W.0020.000000T0000Z-170630T2145Z/
Orange NY-Putnam NY-
524 PM EDT FRI JUN 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHEASTERN ORANGE AND WESTERN PUTNAM COUNTIES...

At 523 PM EDT, a severe thunderstorm was located near New Windsor, or
7 miles southwest of Newburgh, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is possible. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Gardnertown around 535 PM EDT. 
  Newburgh and West Point around 540 PM EDT. 
  Cold Spring around 545 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4134 7421 4154 7422 4155 7412 4156 7397
      4154 7399 4151 7400 4146 7400 4144 7398
      4149 7393 4151 7373 4135 7373 4133 7385
TIME...MOT...LOC 2123Z 267DEG 19KT 4145 7413 

HAIL...1.00IN
WIND...60MPH
 
$$

PW
438 
WWUS51 KOKX 302147
SVSOKX

Severe Weather Statement
National Weather Service New York NY
547 PM EDT FRI JUN 30 2017

NYC071-079-302157-
/O.EXP.KOKX.SV.W.0020.000000T0000Z-170630T2145Z/
Orange NY-Putnam NY-
547 PM EDT FRI JUN 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ORANGE AND
WESTERN PUTNAM COUNTIES HAS EXPIRED...
    
The severe thunderstorm which prompted the warning has weakened 
slightly. Therefore, the warning has been allowed to expire. This 
storm may strengthen again and will be watched as it moves east.

LAT...LON 4134 7421 4154 7422 4155 7412 4156 7397
      4154 7399 4151 7400 4146 7400 4144 7398
      4149 7393 4151 7373 4135 7373 4133 7385
TIME...MOT...LOC 2147Z 266DEG 27KT 4146 7390 

$$

PW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:39 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 30, 3:39 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service New York NY
339 PM EDT Fri Jun 30 2017

.SYNOPSIS...
A warm front remains well to the north through Saturday as high
pressure sits over the western Atlantic. A cold front moves
across late Saturday night into Sunday. The cold front lingers
across the area on Sunday, followed by another cold front
crossing the area on Monday. High pressure then builds in from
the northwest on Tuesday, before sliding offshore Wednesday
night. The next system approaches the area for Thursday into
Friday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Initially, convection will be the near term concern into this
evening. Wind shear in the 30-40 kt range will allow for some
intensification, although greatest instability resides just
north of the CWA. Upstream thunderstorms should track across nw
zones, then possibly the northern portion of the CWA through
this evening, weakening as diurnal heating ends, and as
convection cools the boundary layer. Thereafter, any convection
will be isolated overnight due to lack of any additional
trigger, other than possible weak shortwaves embedded in upper
westerly flow.

Warm and humid conditions are anticipated, and with plenty of
cloud cover, lows should not fall further than the upper 60s to
lower 70s.

Dangerous rip currents are expected at the ocean beaches into
this evening. A high rip current risk remains in effect.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Persistent S/SW flow Saturday, and lowering of heights, along
with approach of a cold front will set the stage for showers and
thunderstorms, with slightly higher coverage across the CWA.
Once again, marine eastern zones will observe enough stability
to keep thunderstorms to a minimum.

Coverage of showers/thunderstorms will increase from
isolated/scattered in the morning, to numerous in the
afternoon/early evening.

These showers and storms move across the area at night, as the
cold front passes. Clouds and showers/storms will prevent the
temperatures from reaching 90, but warm 80s anticipated, with
mid/upper 70s eastern zones of Long Island and southeast CT.

At night, lows once again will be in the upper 60s to lower 70s.

Dangerous rip currents are expected at the ocean beaches once
again Saturday due to strengthening southerly wind and rough
seas/swells. A high rip current risk has been issued for
Saturday.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Models are in good agreement to start the period with the upper
level trough remaining over the northeast on Sunday before the
trough axis shifts offshore on Monday as surface high pressure
begins to build in from the northwest.

The cold front that crossed the area Saturday night will linger and
ultimately wash out over the region during the day on Sunday. The
atmospheric column dries out quickly, so other than a few leftover
showers and storms Sunday morning, the majority of the day should
remain dry despite the boundary in the area. As the trough axis
shifts eastward on Monday, a shortwave rounding the base of the
trough could help spark a few showers and thunderstorms Monday
afternoon, but the best dynamics remain well north of the region.

High pressure then builds in from the northwest, keeping the area
dry on Tuesday and into the first part of the day on Wednesday. As
the high moves offshore during the day on Wednesday, the next
frontal system will approach the region from the southwest. While
the exact details remain uncertain, there is general agreement with
the idea of an area of low pressure approaching the region during
the day on Thursday before exiting the area on Friday. This would
bring a chance of showers and thunderstorms back to the
area on Thursday into Friday.

Temperatures will remain near to a few degrees above normal through
the period, with daytime highs generally in the 80s and overnight
lows in the mid 60s to lower 70s. Sunday looks to be the warmest
day, with daytime highs around 90 in the city and in the mid 80s
elsewhere.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Mainly VFR through this evening except where showers and
thunderstorms occur. Best chance for showers and thunderstorms
remains north and west of city terminals near KSWF and KHPN.
Given satellite and radar trends, will include TS in the TAF at
these locations and VCTS elsewhere. Further...HRRR model now
shows widespread showers and possible thunderstorms making it's
way to portions of southern CT later this evening so will expand
chc at KBDR and KGON. There is even a small chance some activity
crosses city terminals/LI after 22z but oceanic influence should
minimize activity. Will need to monitor radar trends and update
as necessary.

SW winds 10-20 kt backing to the S with gusts mostly 20-25 kt.
Winds diminish aft 00z.

Third night of southerly flow with increasing low level moisture
should allow for MVFR to IFR stratus to develop aft 06z. Higher
chc for IFR KJFK/KLGA/KISP/KHPN/KGON.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at http:/www.weather.gov/zny/n90

KJFK TAF Comments: Low chc of showers and thunderstorms aft 21z.

KLGA TAF Comments: Low chc of showers and thunderstorms aft 21z.

KEWR TAF Comments: Low chc of showers and thunderstorms aft 21z.

KTEB TAF Comments: Low chc of showers and thunderstorms aft 21z.

KHPN TAF Comments: Chc of showers and thunderstorms aft 21z.

KISP TAF Comments: Timing of stratus tonight may be off 1 or 2
hours.

.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday morning...MVFR to IFR lifts to VFR by late morning.
.Saturday afternoon-Sunday...Chance showers/thunderstorms with
MVFR or lower conditions possible. SW gusts near 20 kt with
higher gusts possible near thunderstorms Saturday afternoon and
evening.
.Monday...Mainly VFR early. Afternoon MVFR possible late day or
evening showers and thunderstorms. SW gusts near 20 kt.
.Tuesday AND Wednesday...VFR. North winds Tue becoming variable
and then southerly by Wednesday 5-10 kt.

&&

.MARINE...
High pressure remains over the Atlantic tonight and Saturday. A
cold front approaches Saturday and slowly moves across Saturday
night.

SCA has been extended over the ocean waters through Saturday
evening. Gusty 20 to 25 kt winds continue into this evening, but
diminish somewhat overnight and into Saturday morning. By
afternoon, these winds pick up yet again to 20 to 25 kt and
continue into the evening. As the front moves overhead, winds
diminish Saturday night.

Ocean seas remain in the 3 to 7 ft range tonight, and Saturday.
Seas subside Saturday night per guidance.

Non ocean waters remain below SCA thresholds through Saturday
night.

Winds and seas are expected to remain below SCA criteria into mid-
week as high pressure builds over the waters and the pressure
gradient relaxes.

&&

.HYDROLOGY...
Any shower or thunderstorm through Saturday night may produce
minor urban flooding. However, no widespread hydrologic impacts
are anticipated.

No hydrologic impacts expected Sunday through the middle of next
week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through Saturday evening for NYZ075-080-
     081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 11 PM EDT Saturday for ANZ350-353-
     355.

&&

SYNOPSIS...FEB/PW
NEAR TERM...PW
SHORT TERM...PW
LONG TERM...FEB
AVIATION...IRD
MARINE...FEB/PW
HYDROLOGY...FEB/PW
Hazardous weather outlook, Jun 30, 3:45 PM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
345 PM EDT Fri Jun 30 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ068>074-078-079-176-177-011700-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
345 PM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-080-081-178-179-011700-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
345 PM EDT Fri Jun 30 2017

...HIGH RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ067-011700-
Orange-
345 PM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This Afternoon and Tonight.

A few thunderstorms may produce strong gusty winds and small hail
into this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few thunderstorms may produce strong gusty winds and small hail
Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-011700-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
345 PM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 30, 4:10 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service New York NY
410 PM EDT FRI JUN 30 2017

NYZ067-302100-
Orange-
410 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ORANGE COUNTY...

At 409 PM EDT, a strong thunderstorm was located near Millrift, or
near Matamoras, moving northeast at 55 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will be near...
  Port Jervis and Matamoras around 415 PM EDT.
  Huguenot around 420 PM EDT.
  Cuddebackville and Otisville around 425 PM EDT.
  Middletown and Howells around 430 PM EDT.
  Walden around 445 PM EDT.

LAT...LON 4149 7475 4150 7448 4157 7442 4163 7426
      4163 7425 4160 7425 4158 7413 4161 7413
      4161 7411 4153 7400 4134 7465 4136 7470
      4139 7471 4140 7474 4143 7474 4142 7475
      4144 7476 4146 7475 4149 7476
TIME...MOT...LOC 2009Z 239DEG 49KT 4140 7482

BC
Special weather statement, Jun 30, 4:57 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service New York NY
457 PM EDT FRI JUN 30 2017

NYZ067-068-302145-
Putnam-Orange-
457 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORANGE AND WESTERN
PUTNAM COUNTIES...

At 456 PM EDT, a strong thunderstorm was located over Goshen, moving
east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will be near...
  Chester around 500 PM EDT.
  Montgomery around 505 PM EDT.
  Newburgh and West Point around 520 PM EDT.
  Cold Spring around 525 PM EDT.
  Fahnestock State Park around 535 PM EDT.

LAT...LON 4157 7396 4155 7399 4153 7400 4146 7400
      4144 7398 4149 7393 4151 7374 4136 7371
      4133 7441 4150 7443 4159 7397 4159 7395
TIME...MOT...LOC 2056Z 262DEG 36KT 4144 7435

PW

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 4:10 PM EDTSpecial Weather StatementOKXOrange50 min
Jun 30, 4:32 PM EDTSevere Thunderstorm WarningOKXOrange30 min
Jun 30, 4:57 PM EDTSpecial Weather StatementOKXOrange, Putnam48 min
Jun 30, 5:46 PM EDTSpecial Weather StatementOKXPutnam44 min
Jun 30, 6:04 PM EDTSevere Thunderstorm WarningOKXPutnam, Westchester41 min
Jun 30, 6:08 PM EDTSpecial Weather StatementOKXOrange, Rockland52 min
Jun 30, 7:02 PM EDTSpecial Weather StatementOKXOrange, Putnam, Rockland, Westchester43 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.